Alert archive / Iowa / Tornado Warnings in 2009
Tornado Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Jun 7, 2009, 6:42 PM CDT for Polk County, Iowa. It was in force for 33 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 7, 2009, 6:42 PM CDT (23:42 UTC)
- Expired
- Jun 7, 2009, 7:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
County Polk County, IA
The radar
The Des Moines radar (KDMX), 6 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 7, 6:50 PM CDT | TSTM WND DMG | Grimes, IA | TREES DOWN INCLUDING A 2 FOOT DIAMETER TREE ONTO A HOUSE |
| Jun 7, 6:50 PM CDT | TSTM WND DMG | Johnston, IA | TRAILER BLOWN ACROSS PARKING LOT |
| Jun 7, 6:52 PM CDT | TSTM WND DMG | 1 E Grimes, IA | AMATEUR RADIO OPERATOR REPORTED ESTIMATED 60 MPH WIND GUST AT INTERSECTION OF HIGHWAY 141 AND HIGHWAY 44 JUST EAST OF GRIMES. |
| Jun 7, 6:54 PM CDT | TSTM WND GST 61 | Grimes, IA | |
| Jun 7, 6:55 PM CDT | TORNADO | 2 E Grimes, IA | POSSIBLE TORNADO TRACK FROM NEAR GRIMES TO NEAR JOHNSTON. AREA OF TREE DAMAGE AND POWER LINES DOWN ALONG AN EAST TO WEST PATH IN THIS AREA. |
| Jun 7, 6:56 PM CDT | TORNADO | 3 Nne Grimes, IA | METEOROLOGIST REPORTED A TORNADO CROSSED HIGHWAY 141 NORTH OF GRIMES |
| Jun 7, 7:13 PM CDT | TSTM WND DMG | 2 Ne Grimes, IA | LARGE TREES OVER 6600 BLOCK OF NW 100TH ST IN JOHNSTON. PUBLIC REPORT VIA POLK COUNTY DISPATCH. |
| Jun 7, 7:19 PM CDT | TSTM WND GST 60 | 2 Wsw Ankeny Airport, IA | MEASURED WITH ANEMOMETER. DELAYED REPORT. |
| Jun 7, 7:20 PM CDT | TSTM WND GST 65 | 2 Nnw Ankeny Airport, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 5:44 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.7 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 83 J/kg
- Mixed-layer CIN
- -238 J/kg
- Mixed-layer LCL
- 460 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 238 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDMX 072342 TORDMX IAC153-080015- /O.NEW.KDMX.TO.W.0005.090607T2342Z-090608T0015Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DES MOINES IA 642 PM CDT SUN JUN 7 2009 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * TORNADO WARNING FOR... CENTRAL POLK COUNTY IN CENTRAL IOWA... * UNTIL 715 PM CDT * AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A TORNADO NEAR WAUKEE...OR 16 MILES WEST OF DES MOINES. DOPPLER RADAR SHOWED THIS TORNADO MOVING EAST AT 25 MPH. THIS STORM HAS A HISTORY OF PRODUCING A TORNADO IN EASTERN DALLAS COUNTY. * THE TORNADO WILL BE NEAR... GRIMES BY 655 PM CDT... URBANDALE BY 700 PM CDT... JOHNSTON BY 705 PM CDT... SAYLORVILLE BY 710 PM CDT... ANKENY AIRPORT AND ANKENY BY 715 PM CDT... THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 126 AND 138. THIS INCLUDES INTERSTATE 35 BETWEEN MILE MARKERS 87 AND 93. THIS INCLUDES INTERSTATE 235 BETWEEN MILE MARKERS 13 AND 14. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE IT OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. && LAT...LON 4170 9382 4175 9357 4163 9356 4162 9382 TIME...MOT...LOC 2342Z 260DEG 22KT 4165 9388 $$ MOYER
1 follow-up statement
000 WWUS53 KDMX 072355 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 655 PM CDT SUN JUN 7 2009 IAC153-080015- /O.CON.KDMX.TO.W.0005.000000T0000Z-090608T0015Z/ POLK IA- 655 PM CDT SUN JUN 7 2009 ...A TORNADO WARNING REMAINS IN EFFECT UNTIL 715 PM CDT FOR CENTRAL POLK COUNTY... AT 652 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR JOHNSTON...OR 12 MILES NORTHWEST OF DES MOINES...MOVING EAST AT 30 MPH. THE TORNADO WILL BE NEAR... JOHNSTON BY 700 PM CDT... SAYLORVILLE BY 705 PM CDT... ANKENY BY 710 PM CDT... PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL MAY OBSCURE THIS TORNADO. TAKE COVER NOW IF YOU WAIT TO SEE OR HEAR IT COMING...IT MAY BE TOO LATE TO GET TO A SAFE PLACE. && LAT...LON 4166 9356 4166 9379 4171 9379 4175 9357 TIME...MOT...LOC 2355Z 248DEG 27KT 4170 9375 $$ MOYER
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Jun 7, 6:14 PM CDT, 28 minutes earlier.
Area forecast discussion, Jun 7, 6:14 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 614 PM CDT SUN JUN 7 2009 ...UPDATED AVIATION DISCUSSION AND WATCHES... .SHORT TERM /TONIGHT/... QUESTIONS THIS EVENING REALLY NOT WHETHER THERE WILL BE PRECIP...BUT LOCATIONS AND SFC BASED VS ELEVATED. BIGGER PICTURE HAS JET AND ASSOCIATED SHORT WAVES INTO KS/NE...AND PARENT WAVE FARTHER BACK INTO THE ROCKIES. UNLIKE YESTERDAY...SYNOPTIC SCALE UVM IS MORE PREVALENT UPSTREAM AND FAIRLY OBVIOUS IN LEAF-LIKE IR STLT IMAGERY DUE TO THESE FEATURES. 19Z TOP SOUNDING STILL REFLECTS EML AND FORMIDABLE CIN DUE TO 700/750MB WARM LAYER...HOWEVER THIS IS NOT APPARENT FARTHER NORTH IN THE COOLER AIR TOWARD OAX. 19Z RUC MLCAPE/CIN LOOKS TOO AGGRESSIVE WITH CAPE AMOUNTS AND CIN EROSION...BUT GENERAL AREAS SEEM OK. THUS EXPECT INITIATION TO OCCUR SOMEWHERE BETWEEN TOP/OAX...POSSIBLY AROUND KBIE/KFNB NEAR BEST 1000-950MB THETA-E CONVERGENCE. INSTABILITY AND SHEAR /DEEP AND SHALLOW/ APPEAR SUFFICIENT FOR SUPERCELLS...POSSIBLY TORNADIC. EVEN IF THIS DOES NOT OCCUR...ELEVATED CONVECTION DEVELOPING OVER NERN NE LIKELY A SIGN OF THINGS TO COME. STRONG LIFT AND MOISTURE CONVERGENCE ALONG 305K SFC SURGES RIGHT INTO IA TONIGHT AHEAD OF APPROACHING FORCING. AIRMASS MODIFIES QUITE A BIT WITH DIMINISHING CIN AND MORE THAN ADEQUATE ELEVATED CAPES...SO HAVE BLANKETED CATEGORICAL POPS. SVR HAIL QUITE POSSIBLE OVERNIGHT AND CANNOT RULE OUT AN ISOLD TORNADO THREAT EITHER AS 0-1KM SHEAR/HELICITY INCREASES WITH LLJ AHEAD OF TRIPLE POINT. VARIOUS HEAVY RAIN PARAMETERS ARE FAVORABLE AS WELL IN TERMS OF THERMODYNAMICS AND STORM MOTION SO HAVE INCLUDED HEAVY RAIN MENTION. .LONG TERM /MONDAY THROUGH SUNDAY/... THE FRONTAL BOUNDARY WILL QUICKLY PUSH INTO EASTERN IOWA AFTER 12Z MONDAY WITH THE REMANTS OF THE EARLY MORNING MCS LINGERING ACROSS EASTERN COUNTIES. DRY AND COOLER AIR WILL PUSH INTO THE STATE BEHIND THE FRONT MONDAY WITH HIGHS IN THE 60S AND 70S. THE SFC RIDGE WILL MOVE THROUGH MONDAY NIGHT BEFORE HEADING EAST TUESDAY. THERE IS STILL A WIDE VARIETY OF MODEL SOLUTIONS REGARDING THE NEXT SIGNIFICANT SHORT WAVE. THE LATEST OPERATIONAL GFS/ECMWF SPREAD RAIN INTO THE FORECAST AREA DURING THE DAY ON TUESDAY...WHILE THE NAM DELAYS THE ARRIVAL UNTIL TUESDAY NIGHT. FOR NOW...WILL MAINTAIN DRY FORECAST DURING THE DAY FOR COLLABORATION PURPOSES...AND INTRODUCE POPS TUESDAY NIGHT. WEDNESDAY WILL ALSO LIKELY BE AN ACTIVE DAY WITH THE POTENTIAL FOR ANOTHER STRONGER SHORT WAVE TROUGH. IN THE LATER PERIODS...THE NEXT BEST CHANCE OF RAIN APPEARS TO BE LATE IN THE WEEKEND. && .AVIATION...08/00Z SURFACE FRONT REMAINS DRAPED ACROSS THE AREA. NORTH OF THE FRONT I.E. AT KMCW IFR CIGS AND INTERMITTENT MVFR BR PERSIST WHILE SOUTH OF THE FRONT AT THE OTHER TERMINAKLS MAINLY VFR CONDITIONS PREVAIL ATTM. HOWEVER TSTORMS ARE MOVING ACROSS THE AREA AND WILL PRODUCE PERIODS OF IFR OR LOWER CONDITIONS THIS EVENING. THESE WILL BE HIT AND MISS SO WILL ONLY INCLUDE MORE THAN VCTS FOR HIGH CONFIDENCE IMPACTS IN THE FIRST FEW HOURS OF THE TAFS. ADDITIONAL TSTORM DEVELOPMENT IS EXPECTED OVERNIGHT...BUT AGAIN UNCERTAINTY REGARDING TIMING AND LOCATION OF THIS CONVECTION PRECLUDES MORE THAN VCTS THROUGH THE NIGHT ATTM. ALSO...THE SURFACE FRONT WILL FINALLY MOVE SOUTHEAST ACROSS THE AREA DURING THE EARLY TO MID MORNING HOURS MONDAY...WITH IFR CIGS SPREADING BEHIND THE FRONT THEN LIFTING TO LOW MVFR AROUND FL012-015 BY MID MORNING AND PERSISTING AT LEAST INTO THE AFTERNOON. && .DMX WATCHES/WARNINGS/ADVISORIES... TORNADO WATCH IN EFFECT UNTIL 11 PM CDT FOR ADAIR-ADAMS-AUDUBON- CASS-CLARKE-DALLAS-DECATUR-GUTHRIE-MADISON-RINGGOLD-TAYLOR-UNION. TORNADO WATCH IN EFFECT UNTIL MIDNIGHT CDT FOR APPANOOSE-BOONE- DAVIS-JASPER-LUCAS-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK- STORY-TAMA-WAPELLO-WARREN-WAYNE. && SHORT TERM...SMALL LONG TERM...KINNEY AVIATION...LEE
Hazardous weather outlook, Jun 7, 3:23 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 323 PM CDT SUN JUN 7 2009 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 323 PM CDT SUN JUN 7 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATE THIS AFTERNOON AND BECOME MORE WIDESPREAD ACRO 2 INCHES OF RAINFALL RECENTLY COULD HAVE SOME ISOLATED FLASH FLOODING TONIGHT...ALTHOUGH A WIDESPREAD THREAT IS NOT ANTICIPATED. LESS RAIN IS EXPECTED TO THE SOUTH OF INTERSTATE 80 AND THE FLASH FLOOD THREAT IS LOW. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED TUESDAY NIGHT THROUGH WEDNESDAY NIGHT. THE OVERALL SEVERE WEATHER THREAT APPEARS TO BE LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON...THROUGH THE OVERNIGHT HOURS.
In the hours before
Local storm report, Jun 7, 5:43 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
543 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL ADAIR 41.50N 94.64W
06/07/2009 E1.00 INCH ADAIR IA LAW ENFORCEMENT
&&
JJOHNSONLocal storm report, Jun 7, 5:47 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
547 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM HAIL 3 N ADAIR 41.54N 94.64W
06/07/2009 E1.00 INCH GUTHRIE IA TRAINED SPOTTER
&&
PODRAZIKLocal storm report, Jun 7, 6:05 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
605 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HAIL 6 SSE GUTHRIE CENTER 41.60N 94.46W
06/07/2009 E0.88 INCH GUTHRIE IA TRAINED SPOTTER
&&
PODRAZIKLocal storm report, Jun 7, 6:20 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
620 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 3 S GUTHRIE CENTER 41.64N 94.50W
06/07/2009 E1.00 INCH GUTHRIE IA AMATEUR RADIO
ON HIGHWAY 25 SOUTH OF GUTHRIE CENTER
&&
JJOHNSONLocal storm report, Jun 7, 6:34 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
634 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TORNADO 3 S DALLAS CENTER 41.64N 93.98W
06/07/2009 DALLAS IA TRAINED SPOTTER
REPORTED AS RAIN WRAPPED BY A SPOTTER
&&
JJOHNSONLocal storm report, Jun 7, 6:38 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
638 PM CDT SUN JUN 07 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM TSTM WND GST ADEL 41.61N 94.03W
06/07/2009 E70 MPH DALLAS IA EMERGENCY MNGR
TREE DAMAGE IN ADEL WITH ESTIMATED 60-80 MPH WINDS
&&
JJOHNSONThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 12:50 AM CDT | Severe Thunderstorm Warning | DMX | Cass | 39 min |
| Jun 7, 1:12 AM CDT | Severe Thunderstorm Warning | DMX | Adair | 48 min |
| Jun 7, 4:54 PM CDT | Severe Thunderstorm Warning | DMX | Audubon, Cass | 49 min |
| Jun 7, 5:29 PM CDT | Severe Thunderstorm Warning | DMX | Adair, Guthrie | 46 min |
| Jun 7, 5:58 PM CDT | Severe Thunderstorm Warning | DMX | Dallas | 47 min |
| Jun 7, 6:11 PM CDT | Areal Flood Advisory | DMX | Adair, Dallas, Guthrie | 107 min |
| Jun 7, 6:21 PM CDT | Tornado Warning | DMX | Dallas | 24 min |
| Jun 7, 6:45 PM CDT | Severe Thunderstorm Warning | DMX | Dallas, Polk | 45 min |
| Jun 7, 6:53 PM CDT | Areal Flood Advisory | DMX | Polk, Story | 3 hr |
Nearby
Tornado Warnings in Iowa, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.